zbMATH — the first resource for mathematics

Qualitative behavior of numerical solutions to an \(S-I-S\) epidemic model. (English) Zbl 0923.92023
Much work has been done on the numerical analysis of age-structured epidemic models. The author considers a nonlinear age-dependent S-I-S epidemic model converging uniformly to a steady state. He approximates the solution using finite differences along the characteristics and the backward Euler scheme which preserves the monotonicity properties of the original model. An explicit threshold condition for the existence of nontrivial steady states is provided. The linear case was studied by M. Iannelli et al. [SIAM. J. Math. Anal. 23, No.3, 662-688 (1992; Zbl 0776.35032)].

92D30 Epidemiology
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35Q92 PDEs in connection with biology, chemistry and other natural sciences
Full Text: DOI
[1] Busenberg, SIAM J. Appl, Math. 48 pp 1379– (1988)
[2] Busenberg, SIAM J. Math. Anal. 22 pp 1065– (1991)
[3] , and , ”Dynamics of an age-structured epidemic model, dynamical systems,” vol. 4, Nankai Series in Pure, Applied Mathematics and Theoretical Physics, Vol. 4, , , Eds., World Scientific, 1993.
[4] ”A mathematical analysis of the SIS intracohort model with age-structure,” in Mathematical Population Dynamics: Analysis of Heterogeneity, Theory of Epidemics, O. Arino, D. Axelrod, M. Kimmel, and M. Langlais, Eds., vol. I, 1995, pp. 103-117.
[5] ”Global behavior in age structured SIS models with seasonal periodicities and vertical transmission,” preprint.
[6] Iannelli, SIAM J. Math. Anal. 23 pp 662– (1992)
[7] Lafaye, Calcolo 29 pp 49– (1992)
[8] Iannelli, Appl. Math. Comput. 87 pp 69– (1997)
[9] Kim, Comput. Math. Appl. 30 pp 5– (1995)
[10] Iannelli, Nonlinear Anal.
[11] Gurtin, Archs Ration. Mech. Analysis 54 pp 281– (1974) · Zbl 0286.92005 · doi:10.1007/BF00250793
[12] Theory of Nonlinear Age-Dependent Population Dynamics, Marcel Dekker, New York, 1985.
[13] ”Mathematical theories of populations: demographics, genetics, and epidemics,” SIAM Ref. Conference in Applied Math., Philadelphia, 1975. · Zbl 0304.92012
[14] and , ”Vertically transmitted diseases, models and dynamics,” Biomathematics, Vol. 23, Springer-Verlag, Berlin-Heidelberg-New York, 1993. · Zbl 0837.92021
[15] , , and , ”Global boundedness of the discrete solution to the Gurtin-MacCamy system,” preprint. · Zbl 1004.35016
[16] and , ”Long-time behavior of numerical solutions to Gurtin-MacCamy equations by method of characteristics,” preprint.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.